Alert archive / Michigan / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 42, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 1, 2011, 10:55 PM EDT for Keweenaw County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2011, 10:55 PM EDT (02:55 UTC)
- Expired
- Jul 1, 2011, 11:47 PM EDT
- In force
- 52 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Keweenaw County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 9:07 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5304 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:17 PM EDT, 6 hours 38 minutes earlier.
Area forecast discussion, Jul 1, 4:17 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 417 PM EDT FRI JUL 1 2011 .SHORT TERM /THROUGH 00Z SUNDAY/... MAIN FORECAST CONCERN WAS WITH STRONG/SEVERE CONVECTION CHANCES THIS EVENING AND TONIGHT. WITH SFC TEMPS RISING INTO THE 80S AND LOW 90S OVER THE WEST THIS AFTERNOON...AND DEW PTS IN THE 70S...ML CAPE VALUES LATE THIS AFTERNOON AND EVENING ARE IN THE 4000-4500 J/KG RANGE. WARM AIR ALOFT OF AROUND 15C WILL CONTINUE CAPPING CONVECTION /CIN AOA 100 J/KG/ UNTIL THE COLD FRONT MOVES INTO WRN UPPER MI THIS EVENING. IT APPEARS AS THOUGHT THE FRONT WILL MOVE INTO FAR WRN UPPER MI AROUND 03Z...WHICH IS JUST BEFORE A 500MB SHORTWAVE /NOW OVER ERN SD/ WILL MOVE THROUGH THE WRN CWA. THE COMBINATION OF THE FRONT AND SHORTWAVE...ALONG WITH ANY LAKE BREEZES OVER WRN UPPER MI...WILL LIKELY BE ENOUGH FOR CONVECTION TO DOMINATE THE CAPPING INVERSION OVER THE WEST. STEEP MID LEVEL LAPSE RATES OF 7-8 C/KM ALONG WITH NEARLY UNIDIRECTIONAL SHEAR OF 35-45KTS WILL MAKE FOR A THREAT OF LARGE HAIL AND DAMAGING WINDS. MAIN SEVERE THREAT SHOULD STAY OVER THE WRN CWA...AND MOSTLY FAR WRN UPPER MI...AS THE SHORTWAVE ENERGY STAY FARTHER NW AND CAPPING WILL LIKELY DAMPEN CONVECTION SOMEWHAT AS IT MOVES EAST. SATURDAY MAY SEE SOME LINGERING PRECIP OVER THE EAST HALF IN THE MORNING...WITH CONDITIONS CLEARING QUICKLY OVER THE WEST AS VERY DRY AIR MOVES IN BEHIND THE SYSTEM. RH VALUES LOOK TO FALL INTO THE 30S IN THE AFTERNOON...AS TEMPS WARM INTO THE 80S OVER MUCH OF THE AREA. WEST WINDS WILL KEEP AREAS EAST OF LAKE SUPERIOR COOLER AND MORE MOIST. .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... MAIN FORECAST CONCERN FOR NEXT WEEK WILL BE TIMING OF PCPN CHCS FOR TUE INTO WED AS SHORTWAVE MOVING THROUGH CENTRAL CANADA PUSHES COLD FRONT ACROSS THE UPPER GREAT LAKES REGION. SATURDAY NIGHT THROUGH INDEPENDENCE DAY...DRY CONDITIONS WILL PREVAIL ACROSS THE CWA AS SFC HIGH PRESSURE DOMINATES OVER THE REGION. 850 MB TEMPS OF 12-14C ON SUNDAY WILL SUPPORT SEASONABLE MAX TEMP READINGS GENERALLY INTO THE MID 70S TO LOWER 80S ON SUNDAY. 850 MB TEMPS RISING NEAR 15C ON THE 4TH OF JULY SHOULD YIELD MAX TEMPS IN THE LOWER TO MID 80S. TUESDAY INTO WEDNESDAY...MEDIUM RANGE MODELS SHOW A SHORTWAVE MOVING ACROSS NRN SASKATCHEWAN AND NRN ONTARIO PROPELLING A COLD FRONT ACROSS THE UPPER GREAT LAKES. FOLLOWED NCEP PREFERRED BLEND OF THE GFS/GLOBAL GEM AND UKMET MODEL GUIDANCE WITH TIMING AND STRENGTH OF COLD FRONT WHICH SHOULD GENERALLY MOVE THROUGH THE AREA TUE AFTERNOON AND TUE NIGHT. OUTLIER 12Z ECMWF SOLN WHICH DEVELOPS MORE AMPLIFIED AND PERSISTENT TROFFING INTO THE NRN GREAT LAKES INTO LATE NEXT WEEK WAS DISREGARDED FOR NOW AS IT DEVIATED FROM PREFERRED ENSEMBLE MEANS. INCLUDED CHC POPS FOR SHRA/TSRA OVER GENERALLY THE WRN HALF OF THE CWA ON TUESDAY AND THEN OVER THE ERN TWO THIRDS OF THE CWA TUE NIGHT WITH THE FRONTAL PASSAGE. HELD ON TO SLIGHT CHC POPS OVER SE COUNTIES WED MORNING AS FRONT SLOWLY EXITS SE. MODEL CONSENSUS AND ENSEMBLE MEANS SUPPORT DRY CONDITIONS FOR THU INTO FRI AS SFC HIGH PRESSURE AND ANTICYCLONIC FLOW SHOULD AGAIN DOMINATE. EXPECT A WARMING TREND BY FRI AS 850 MB TEMPS FROM 14C TO 16C AND RETURN SRLY FLOW ON BACK SIDE OF SFC RIDGE SHOULD SUPPORT INLAND MAX TEMPS FROM THE UPPER 70S EAST TO THE LOWER 80S OVER THE INTERIOR WEST. && .AVIATION /FOR THE 18Z TAF ISSUANCE/... LOW CLOUDS THIS MORNING INTO THIS AFTERNOON ARE STICKING AROUND LONGER THAN EXPECTED...BUT LOOK LIKE THEY ARE BEGINNING TO MIX OUT. THIS WILL LEAVE A SCATTERED TO BROKEN CU DECK AT BOTH TAF SITES THIS AFTERNOON AND EARLY EVENING. A COLD FRONT WILL MOVE THROUGH LATE THIS EVENING AND OVERNIGHT...BRINGING THE POSSIBILITY OF THUNDERSTORMS TO BOTH TAF SITES. CHANCES FOR THUNDERSTORMS WILL BE HIGHER AT CMX...BUT EXACT TIMING IS UNCERTAIN. EXPECT CONDITIONS TO CLEAR PRETTY QUICKLY SATURDAY AFTER THE THUNDERSTORMS MOVE THROUGH...AS HIGH PRESSURE MOVES IN FROM THE WEST. && .MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/... A TROUGH OF LOW PRESSURE AND COLD FRONT WILL ARRIVE OVER WESTERN LAKE SUPERIOR LATE AFTN/EARLY EVENING THEN MOVE ACROSS THE REST OF THE LAKE LATE TONIGHT. STRONG TO SEVERE STORMS MAY ACCOMPANY THE TROUGH PASSAGE. TROUGH PASSAGE AND PRESSURE RISE MOVING IN FM WEST BRINGS INCREASING WEST/SOUTHWEST WINDS TO 25 KTS LATE TONIGHT THROUGH SATURDAY WITH WINDS DIMINISHING SATURDAY NIGHT AS HIGH PRESSURE ARRIVES FROM THE NORTHWEST. THE HIGH PRESSURE WILL STICK AROUND THROUGH TUESDAY...KEEPING WINDS LESS THAN 20KTS. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...TITUS LONG TERM...VOSS AVIATION...TITUS MARINE...TITUS
Hazardous weather outlook, Jul 1, 5:54 AM EDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 554 AM EDT FRI JUL 1 2011 MIZ001>007-009>014-084-085-021200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 554 AM EDT FRI JUL 1 2011 /454 AM CDT FRI JUL 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON OR EVENING OVER WEST UPPER MICHIGAN AND SPREAD INTO CENTRAL UPPER MICHIGAN TONIGHT. SOME OF THE STORMS OVER THE WEST HALF OF UPPER MICHIGAN MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE WEATHER WILL BE HOT AND UNCOMFORTABLY HUMID TODAY. OVER WESTERN UPPER MICHIGAN...HIGH TEMPERATURES TODAY WILL TOP OUT IN THE LOWER 90S WITH HEAT INDEX VALUES RISING AS HIGH AS 95 TO 100. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED. LSZ162-240>251-263>267-021200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 554 AM EDT FRI JUL 1 2011 /454 AM CDT FRI JUL 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THUNDERSTORMS WILL REDEVELOP LATE THIS AFTERNOON AND MOVE INTO WESTERN LAKE SUPERIOR. SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL AND EASTERN LAKE SUPERIOR TONIGHT. SOME OF THE STORMS OVER THE WESTERN LAKE MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AREAS OF FOG WILL DEVELOP TODAY AND TONIGHT. VISIBILITY MAY FALL TO AROUND A MILE OR LESS...MAINLY OVER WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-021200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 554 AM EDT FRI JUL 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. THUNDERSTORMS ARE EXPECTED TO REDEVELOP TONIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY .SPOTTER INFORMATION STATEMENT... THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. JLB
In the hours before
Special weather statement, Jul 1, 6:45 PM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 645 PM EDT FRI JUL 1 2011 MIZ002-004-009-010-084-020200- ONTONAGON-BARAGA-GOGEBIC-IRON-SOUTHERN HOUGHTON- INCLUDING THE CITIES OF...ONTONAGON...L'ANSE...IRONWOOD... IRON RIVER...KENTON...SIDNAW 645 PM EDT FRI JUL 1 2011 /545 PM CDT FRI JUL 1 2011/ ...HOT AND HUMID CONDITIONS ACROSS PARTS OF THE WESTERN U.P. THIS EVENING... TEMPERATURES EARLY THIS EVENING WERE AROUND 90 DEGREES. THE COMBINATION OF THE HEAT AND DEW POINTS IN THE MID TO UPPER 70S WERE CREATING HEAT INDICES OF 100 TO 105 DEGREES. HEAT INDICES OF 100 TO 105 DEGREES SHOULD CONTINUE THROUGH 9 PM...THEN FALL BELOW 100 DEGREES BY 10 PM. IF YOU ARE OUTDOORS THROUGH MID EVENING...DRINK PLENTY OF FLUIDS AND SLOW DOWN TO AVOID HEAT EXHAUSTION OR HEAT STROKE. 07
Special weather statement, Jul 1, 9:36 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 936 PM EDT FRI JUL 1 2011 MIZ002-009-020200- GOGEBIC-ONTONAGON- 936 PM EDT FRI JUL 1 2011 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 1000 PM EDT/900 PM CDT/... AT 927 PM EDT/827 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 45 MILES NORTHWEST OF UPSON WISCONSIN TO 25 MILES WEST OF UPSON WISCONSIN TO 31 MILES WEST OF PARK FALLS WISCONSIN...OR ALONG A LINE EXTENDING FROM 54 MILES WEST OF IRONWOOD MICHIGAN TO 37 MILES NORTHWEST OF PARK FALLS WISCONSIN TO 31 MILES WEST OF PARK FALLS WISCONSIN. THESE STORMS WERE MOVING EAST AT 70 MPH. THESE STORMS HAVE A HISTORY OF PRODUCE WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL. PEOPLE IN GOGEBIC AND ONTONAGON COUNTIES...INCLUDING THE CITY OF IRONWOOD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. CAMPERS AND BOATERS SHOULD GET SEEK SHELTER INDOORS. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. TITUS
Special weather statement, Jul 1, 10:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1019 PM EDT FRI JUL 1 2011 MIZ002-009-020300- GOGEBIC-ONTONAGON- 1019 PM EDT FRI JUL 1 2011 ...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL 1100 PM EDT/1000 PM CDT/... AT 915 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF BESSEMER TO IRONWOOD TO 5 MILES NORTHWEST OF MERCER...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF IRONWOOD TO IRONWOOD TO 17 MILES SOUTH OF IRONWOOD. THE THUNDERSTORMS WERE MOVING EAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF INCLUDE... COPPER PEAK... MIRROR LAKE... CLARK LAKE... WHITE PINE... BERGLAND... WHITE PINE... MERRIWEATHER... POMEROY LAKE... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MZ
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:52 PM EDT | Special Marine Warning | MQT | 83 min | |
| Jul 1, 10:09 PM EDT | Special Marine Warning | MQT | 96 min | |
| Jul 1, 10:23 PM EDT | Special Marine Warning | MQT | 67 min | |
| Jul 1, 11:12 PM EDT | Special Marine Warning | MQT | 55 min | |
| Jul 1, 11:22 PM EDT | Special Marine Warning | MQT | 83 min | |
| Jul 1, 11:33 PM EDT | Special Marine Warning | MQT | 57 min | |
| Jul 2, 12:10 AM EDT | Special Marine Warning | MQT | 95 min | |
| Jul 2, 1:42 AM EDT | Special Marine Warning | MQT | 76 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.